Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

The Asymptotic Variance of Semiparametric Estimators

Whitney K. Newey
Econometrica
Vol. 62, No. 6 (Nov., 1994), pp. 1349-1382
Published by: The Econometric Society
DOI: 10.2307/2951752
Stable URL: http://www.jstor.org/stable/2951752
Page Count: 34
  • Read Online (Free)
  • Download ($10.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
The Asymptotic Variance of Semiparametric Estimators
Preview not available

Abstract

The purpose of this paper is the presentation of a general formula for the asymptotic variance of a semiparametric estimator. A particularly important feature of this formula is a way of accounting for the presence of nonparametric estimates of nuisance functions. The general form of an adjustment factor for nonparametric estimates is derived and analyzed. The usefulness of the formula is illustrated by deriving propositions on invariance of the limiting distribution with respect to the nonparametric estimator, conditions for nonparametric estimation to have no effect on the asymptotic distribution, and the form of a correction term for the presence of nonparametric projection and density estimators. Examples discussed are quasi-maximum likelihood estimation of index models, panel probit with semiparametric individual effects, average derivatives, and inverse density weighted least squares. The paper also develops a set of regularity conditions for the validity of the asymptotic variance formula. Primitive regularity conditions are derived for $\sqrt{n}\text{-consistency}$ and asymptotic normality for functions of series estimators of projections. Specific examples are polynomial estimators of average derivative and semiparametric panel probit models.

Page Thumbnails

  • Thumbnail: Page 
1349
    1349
  • Thumbnail: Page 
1350
    1350
  • Thumbnail: Page 
1351
    1351
  • Thumbnail: Page 
1352
    1352
  • Thumbnail: Page 
1353
    1353
  • Thumbnail: Page 
1354
    1354
  • Thumbnail: Page 
1355
    1355
  • Thumbnail: Page 
1356
    1356
  • Thumbnail: Page 
1357
    1357
  • Thumbnail: Page 
1358
    1358
  • Thumbnail: Page 
1359
    1359
  • Thumbnail: Page 
1360
    1360
  • Thumbnail: Page 
1361
    1361
  • Thumbnail: Page 
1362
    1362
  • Thumbnail: Page 
1363
    1363
  • Thumbnail: Page 
1364
    1364
  • Thumbnail: Page 
1365
    1365
  • Thumbnail: Page 
1366
    1366
  • Thumbnail: Page 
1367
    1367
  • Thumbnail: Page 
1368
    1368
  • Thumbnail: Page 
1369
    1369
  • Thumbnail: Page 
1370
    1370
  • Thumbnail: Page 
1371
    1371
  • Thumbnail: Page 
1372
    1372
  • Thumbnail: Page 
1373
    1373
  • Thumbnail: Page 
1374
    1374
  • Thumbnail: Page 
1375
    1375
  • Thumbnail: Page 
1376
    1376
  • Thumbnail: Page 
1377
    1377
  • Thumbnail: Page 
1378
    1378
  • Thumbnail: Page 
1379
    1379
  • Thumbnail: Page 
1380
    1380
  • Thumbnail: Page 
1381
    1381
  • Thumbnail: Page 
1382
    1382